Editors' ChoicePharmacology

Systemic infection causes antibiotic-induced hearing loss

Sci. Signal.  04 Aug 2015:
Vol. 8, Issue 388, pp. ec216
DOI: 10.1126/scisignal.aad1317

Aminoglycoside antibiotics are used to treat bacterial infections but can damage sensory cells in the inner ear and cause hearing loss. When aminoglycosides lyse bacteria, lipopolysaccharide (LPS) is released. Koo et al. found that intravenous injection of LPS dose-dependently increased the uptake of fluorescently-tagged gentamicin (an aminoglycoside) into the cochlea of mice. Low-dose systemic LPS selectively increased the concentration of gentamicin in the cochlea, but not the serum. Systemic LPS also caused vasodilation of cochlear capillaries, possibly as a result of decreased serum concentration of vasoconstrictive serotonin. Both serum and cochlear concentrations of various proinflammatory proteins increased after LPS injection. Although serum concentrations of these proinflammatory proteins decreased over time, both mRNA and protein abundance of these proteins remained high in cochlear homogenates. However, LPS neither induced a long-term inflammatory response and vasodilation nor enhanced gentamicin uptake in the cochlea of mice with an inactivating polymorphism in Toll-like receptor 4 (TLR4), the immune receptor that recognizes and binds LPS. A course of kanamycin (an aminoglycoside), accompanied by periodic injection of LPS, caused permanent hearing loss (as assessed by auditory brainstem response thresholds) and greater sensory hair cell death compared with control mice or mice injected with LPS alone. Thus, LPS-induced inflammation during infection promotes the uptake and toxicity of antibiotics in the inner ear.

J.-W. Koo, L. Quintanilla-Dieck, M. Jiang, J. P. Liu, Z. D. Urdang, J. J. Allensworth, C. P. Cross, H. Li, P. S. Steyger, Endotoxemia-mediated inflammation potentiates aminoglycoside-induced ototoxicity. Sci. Transl. Med. 7, 298ra118 (2015). [Abstract]

Related Content